Provided by PEER VIII. PEER (Physician’s Evaluation and Educational Review in Emergency Medicine) is ACEP’s gold standard in self-assessment and educational review. These questions are from the latest edition of PEER VIII.
To learn more about PEER VIII, or to order it, go to www.acep.org/bookstore.
- Which of the following systemic disorders is associated with pruritus?
A. Chronic kidney disease
B. Glucocorticoid deficiency
C. Heart failure
D. Mineralocorticoid deficiency
- A 32-year-old woman presents with chest pain that has worsened over the past two months. She says it gets worse when she lies flat or exercises and after she eats or drinks quickly. She has no significant past medical history, but her husband says she has lost about 10 pounds recently and has been throwing up undigested food. What are the expected diagnostic findings?
A. Diffuse ST-segment elevation and PR-interval depression
B. Dilated esophagus proximal to a beaklike lower esophageal sphincter
C. Gastric inflammatory changes
D. White matter plaques in the brainstem
- A 30-year-old woman presents with partial-thickness burns on her entire back and the entire posterior aspects of both arms after her shirt caught fire. No other parts of her body are burned. She weighs 65 kg. As calculated using the Parkland formula, how much crystalloid solution is required in the first 24 hours?
A. 2,340 mL
B. 4,680 mL
C. 7,020 mL
D. 9,360 mL
- Which of the following statements regarding amiodarone is correct?
A. Associated with pulmonary fibrosis when used as short-term intravenous therapy
B. Has never been shown to increase short-term survival to hospital admission in cardiac arrest patients
C. Not associated with hypotension
D. Recommended for ventricular fibrillation unresponsive to shock delivery, CPR, and vasopressor treatment
- End-tidal carbon dioxide monitoring is:
A. A poor predictor of correct endotracheal tube placement
B. An early indicator of carbon dioxide when the colorimetric sensor turns purple
C. An early indicator of respiratory depression during procedural sedation
D. Less accurate when used during CPR
- The answer is A, Chronic kidney disease.
(Marx, 1554; Mathur, 1410-1419)
Pruritus is associated with many systemic conditions, and, in many, there are no visible skin lesions, only the scratch marks and complications such as infections. Pruritus is frequently associated with chronic kidney disease and is most often seen in patients who are being treated with hemodialysis, where it can be quite disabling. The exact mechanism is not understood. It is rarely seen in patients with acute renal failure and is not thought to be caused by accumulations of urea or creatinine. The broad groups of systemic illnesses associated with pruritus are renal disease, cholestatic disease, hematologic disease (especially iron deficiency and polycythemia), endocrine disorders, pruritus related to malignancy (especially lymphoma), and idiopathic generalized pruritus. Pruritus is not associated with heart failure unless there is associated hepatic congestion. Pruritus might be seen as a side effect of thiazide or loop-acting diuretics. Pruritus is not typically described in association with adrenal diseases. It is frequently described in association with hyperthyroidism (possibly due to skin blood flow) and with hypothyroidism (dry skin). The association of diabetes mellitus with pruritus is typically only seen in the presence of a diabetic neuropathy.
- The answer is B, Dilated esophagus proximal to a beaklike lower esophageal sphincter.
(Marx, 1150-1151; Tintinalli, 548-551; Wolfson, 544-546)
The patient in the question has the classic symptoms of achalasia. The expected findings of a barium swallow include a dilated esophagus proximal to a beaklike lower esophageal sphincter. Achalasia is the most common esophageal motility disorder. It results from impairment of the normal swallowing-induced relaxation of the lower esophageal sphincter. Most patients with achalasia are 20 to 40 years old and complain of chest pain and odynophagia. The symptoms occur with both solids and liquids, are made worse by lying flat, and are accompanied by regurgitation of undigested food, especially with exercising. A barium swallow quickly confirms the diagnosis and might be done in the emergency department, so the patient can then be referred to a gastroenterologist for esophageal manometry. Treatment options begin with calcium-channel blockers to relax the smooth muscle in the distal esophagus. Diltiazem and nifedipine are reported to be effective, but not verapamil. Treatment of persistent symptoms might include endoscopic botulinum toxin injections, dilation, and surgical myotomy. Diffuse ST-segment elevation and PR-interval depression are found in pericarditis, which is suggested by the positional nature of the chest pain but less likely given the pattern of this patient’s symptoms in relation to food. The regurgitation of undigested food might prompt family members to suspect an eating disorder in patients with undiagnosed achalasia. Gastric inflammatory changes noted on upper endoscopy suggest gastritis, but the patient’s dysphagia suggests an esophageal disorder. White matter changes suggest multiple sclerosis, which would be more likely to cause transfer dysphagia with swallowing. Transfer dysphagia results in difficulty with starting to swallow, as the food moves from the mouth to the esophagus. Liquids cause more difficulty than solids in these patients.
- The answer is C, 7,020 mL.
(Marx, 762-763; Wolfson, 313)
The Parkland formula is used to calculate the total amount of crystalloid solution that needs to be administered over the first 24 hours in patients with second- or third-degree burns, with the first half being administered over the first 8 hours and the remainder over the next 16 hours. The volume is calculated using this formula: 4 mL/body weight in kg/× body surface area (BSA) burned. In this case, it is 4 mL × 65 kg × 27% body surface area = 7,020 mL. Although this seems like a large amount, the burn produces microvascular injury that leads to increased vascular permeability and edema formation, depleting intravascular volume and leading to the need for this amount of crystalloid solution to maintain plasma volume. The BSA can be calculated in many different ways, but a good estimate can be made using the rule of nines, in which the head is 9%, each arm is 9%, the front and back of the thorax are each 18%, and the legs are each 18%. The perineum is 1%. This patient has involvement of the posterior half of each arm at 4.5% each, and the back, 18%, for a total of 27%.
- The answer is D, Recommended for ventricular fibrillation unresponsive to shock delivery, CPR, and vasopressor treatment.
(Neumar, S729-S767; Tintinalli, 158)
The 2010 advanced cardiovascular life support guidelines published by the American Heart Association recommend administration of amiodarone for ventricular fibrillation or pulseless ventricular tachycardia unresponsive to CPR, shock, and a vasopressor. In this case, it is given as a 300 mg IV bolus that may be repeated as a 150 mg IV bolus. No antiarrhythmic agents have been shown to increase survival to hospital discharge in cardiac arrest patients. However, amiodarone has been shown to increase short-term survival to hospital admission when compared to placebo or lidocaine. Amiodarone has multiple mechanisms of action, including sodium, potassium, and calcium-channel blockade, as well as alpha- and beta-adrenergic blocking effects. It delays repolarization by prolonging the action potential duration and effective refractory period. Through this mechanism, amiodarone slows SA nodal function and AV nodal conduction and prolongs the refractory period in accessory pathways. Adverse effects from intravenous administration include hypotension and bradycardia. For dysrhythmias not associated with cardiac arrest, amiodarone is given at a loading dose of 150 mg over 10 minutes, followed by an infusion of 1 mg/min for 6 hours, and then 0.5 mg/min thereafter. Although long-term oral therapy is associated with thyroid disorders and pulmonary fibrosis, this is not the case for short-term intravenous therapy.
- The answer is C, An early indicator of respiratory depression during procedural sedation.
(Marx, 24-26; Tintinalli, 285-287)
End-tidal carbon dioxide monitoring (ETco2), or capnometry, is a useful monitor of respiratory and metabolic status. It can detect apnea or hypoventilation before it is noted on clinical examination or by changes in pulse oximetry, including in patients with respiratory depression caused by procedural sedation. Exhaled carbon dioxide reflects the partial concentration of alveolar carbon dioxide, which correlates with arterial levels of carbon dioxide. There are two types of ETco2 monitoring devices: a colorimetric sensor and a quantitative capnometry that provides continuous measurement. Colorimetric sensors are used to confirm intubation and are good for only a short period of time. They turn from purple to yellow in the presence of ETco2. Capnometry can be used to monitor and even predict the response to resuscitation and CPR. In a pulseless patient without artificial ventilation and perfusion, the ETco2 level will be low, but this is related to poor perfusion, not to the accuracy of the monitor.